New Mexico, 2006

Flash Flooding in New Mexico, August 4, 2006

August 4, 2006 · NWS EPZ · 3 events in 3 counties and zones

Thunderstorms developed and spread across southwestern NM during the afternoon bringing heavy rain and flash flooding. Major street flooding occurred in Deming with numerous roads closed, including Highway 26 between Deming and Hatch.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Thunderstorms developed and spread across southwestern NM during the afternoon bringing heavy rain and flash flooding. Major street flooding occurred in Deming with numerous roads closed, including Highway 26 between Deming and Hatch. Some of the roads in the Lordsburg area were partially washed out. A water rescue was performed near Cliff, about 25 miles northwest of Silver City. Flooding was also reported throughout the village of Columbus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 4, 2:45 AM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 2:45 AM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 AM MDT FRI AUG 4 2006

.SYNOPSIS...
THE THREAT OF HEAVY RAIN WILL CONTINUE FOR THE NEXT SEVERAL DAYS
AS DEEP TROPICAL MOISTURE MOVES UP OVER THE REGION AS PART OF THE
HIGH PRESSURE CIRCULATION OVER TEXAS. A WEAK UPPER LOW REMAINS IN
THE REGION AND WILL AID IN SHOWER AND DEVELOPMENT FOR THE NEXT FEW
DAYS. EXCESSIVE RAINFALL AND RUNOFF MAY CAUSE ADDITIONAL FLOODING TO
AREAS ALREADY HARD IT BY PREVIOUS HEAVY RAINS AND FLOODS. PERSONS
SHOULD BE ALERT FOR RAPIDLY RISING WATER AND MOVE TO HIGHER GROUND
IF NECESSARY. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS AND
STREETS.

&&

.DISCUSSION...
A VERY WET AND ACTIVE PATTERN WITH A POTENTIAL FOR ADDITIONAL
FLOODING WILL CONTINUE FOR THE NEXT SEVERAL DAYS. MONSOONAL FLOW
ALONG THE WESTERN EDGE OF A HIGH CENTERED OVER TEXAS CONTINUES TO
BRING ADDITIONAL TROPICAL MOISTURE INTO THE REGION. THE PLUME OF
DEEP MOISTURE IS NOT EXPECTED TO MOVE MUCH OVER THE NEXT FEW DAYS
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED.
ANOTHER FACTOR IN THE WEATHER PATTERN IS AN UPPER LOW CENTERED
NEAR BIG BEND THAT IS HELPING TO TRIGGER CONVECTION ACROSS THE
AREA. WITH MOIST ATMOSPHERIC CONDITIONS CONTINUING...HEAVY
RAINFALL WITH EXCESSIVE RUNOFF AND FLOODING IS STILL POSSIBLE.
AREAS ALREADY HIT HARD BY PREVIOUS RECENT FLOODING RAINS WILL BE
ESPECIALLY SUSCEPTIBLE TO MORE FLOODING DUE TO SATURATED SOIL
CONDITIONS IN THOSE AREAS. A FLASH FLOOD WATCH WILL REMAIN IN
EFFECT FORECAST AREA WIDE.

MODELS CONTINUE VACILLATE SOME ON THE POSSIBLE SHIFT OF THE
MOISTURE PLUME TO THE WEST OF THE STATE DURING THE FIRST PART OF
NEXT WEEK. SHOULD IT OCCUR...RAIN CHANCES MAY DIMINISH SOME OVER
EASTERN PORTIONS OF THE FORECAST AREA DURING THE FIRST HALF OF
NEXT WEEK. THE STRENGTH OF THE HIGH TO THE EAST WILL BE MAJOR
FACTOR ON WHETHER THIS OCCURS.

&&

.AVIATION...VALID 04/12Z-05/12Z
GENERALLY CIGS VARIABLE BETWEEN 6-10 KFT AGL...LOWER NEAR TSTMS.
SCATTERED SHOWERS AND TSTMS WITH AREAS OF MVFR VSBY AND CIGS NEAR
STORMS WITH MTN TOPS OCNLY OBSCD. ISOLATED AREAS OF IFR CONDITIONS
IN AND NEAR HEAVY RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 84  68  90  68  91 /  50  50  40  40  30
SIERRA BLANCA TX        81  65  85  65  89 /  50  50  30  30  20
LAS CRUCES              84  69  90  69  91 /  50  50  40  40  30
ALAMOGORDO              84  66  90  66  91 /  50  50  30  30  20
CLOUDCROFT              61  51  67  51  67 /  70  50  40  40  30
TRUTH OR CONSEQUENCES   85  68  90  68  90 /  50  50  30  40  30
SILVER CITY             78  63  77  63  82 /  60  60  40  50  40
DEMING                  85  68  90  68  91 /  50  50  40  40  30
LORDSBURG               86  68  86  68  90 /  50  60  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Aug 4, 9:30 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT FRI AUG 4 2006

NMZ022>025-030>032-TXZ055-056-051630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CONTINUED THREAT OF HEAVY RAIN AND POSSIBLE
ARROYO/ROADWAY RESIDENTIAL FLOODING. WATER LEVELS IN THE RIO GRANDE
AND GILA RIVER REMAIN RELATIVELY HIGH ...ALTHOUGH NOT IN FLOOD STAGE
AT THIS TIME. HOWEVER...ANY ADDITIONAL HEAVY RAINFALL MAY RESULT IN
RIVER OR STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CONTINUED RISK OF HEAVY RAINFALL MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS WITH FLOODING POSSIBLE. WHILE THE
FOCUS OF THE ACTIVITY MAY SHIFT TOWARD AREAS WEST OF THE RIO GRANDE
ESPECIALLY OVER THE WEEKEND...THERE WILL BE SUFFICIENT SURFACE
MOISTURE THROUGHOUT THE AREA TO ALLOW STORMS TO DEVELOP EAST OF THE
RIO GRANDE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE OFFICE
IF SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

The radar

The El Paso radar (KEPZ), 105 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
August 4, 10:00 AM MST to 2:00 PM MST
Where
Luna County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.182, -107.750 (the zone’s center; the record gives no point)

Flash Flood, Hidalgo

When
August 4, 10:30 AM MST to 4:30 PM MST
Where
Hidalgo County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

Flash Flood, Grant

When
August 4, 12:00 PM MST to 4:00 PM MST
Where
Grant County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.739, -108.382 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531786, 5531788, 5531787.